Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Columbia, SC

May 25, 2014Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 2:21 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 2:21 PM EDT (18:21 UTC)
Expired
May 25, 2014, 3:15 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:37 PM EDTHAIL 1.257 Nw Grovetown, GAHALF DOLLAR SIZE HAIL REPORTED BY A COCORAHS OBSERVER
May 25, 2:47 PM EDTHAIL 16 Nnw Grovetown, GACOLUMBIA COUNTY DISPATCH REPORTED QUARTER SIZE HAIL ALONG COLUMBIA RD IN APPLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS52 KCAE 251821
SVRCAE
GAC073-245-SCC003-037-065-251915-
/O.NEW.KCAE.SV.W.0023.140525T1821Z-140525T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF GROVETOWN...AND MOVING SOUTHEAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...HARLEM...
  GROVETOWN...FORT GORDON...EVANS...AUGUSTA...NORTH AUGUSTA...
  CLEARWATER...BELVEDERE AND GLOVERVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3372 8218 3352 8179 3336 8205 3328 8230
      3333 8233 3336 8230 3340 8234 3342 8234
      3349 8240 3351 8240 3353 8239 3355 8242
      3356 8243
TIME...MOT...LOC 1822Z 332DEG 6KT 3352 8228

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:31 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 25, 11:31 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1131 AM EDT SUN MAY 25 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD
FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING ANALYSIS REVEALED AN 850MB CONVERGENT BOUNDARY BISECTING
THE FORECAST AREA ROUGHLY ALONG THE I-26 CORRIDOR. RADAR IMAGERY
HAS SHOWN ISOLATED SHOWERS ALL MORNING ALONG THIS
CORRIDOR...ALTHOUGH THE RADAR CURRENTLY SHOWS ONLY A SMALL AREA OF
SHOWERS JUST SOUTHWEST OF COLUMBIA. BROAD NORTHWESTERLY FLOW ALOFT
WILL CONTINUE TODAY WITH SHORTWAVE ENERGY NOTED ON THE WATER VAPOR
IMAGERY MOVING SOUTHEASTWARD ACROSS TENNESSEE WHICH HAS SUPPORTED
SOME CONVECTION THERE. MOIST SOUTHEASTERLY LOW LEVEL FLOW EXPECTED
THROUGH THE DAY INTO TONIGHT. OLD FRONTAL BOUNDARY APPEARS TO BE
SITUATED SOMEWHERE IN EASTERN PART OF GEORGIA AND COULD BE A FOCUS
FOR CONVECTION LATER THIS AFTERNOON AND EVENING. WEAK TO POSSIBLY
MODERATE INSTABILITY THIS AFTERNOON FORECAST BY THE MODELS BUT
PERSISTENT MID AND HIGH CLOUDS WILL LIKELY HAVE SOME IMPACT ON
THAT. NEVERTHELESS...THINK THE AREA ALONG AND SOUTH OF THE I-26
CORRIDOR COULD SEE SCATTERED AFTERNOON AND EVENING
CONVECTION...WHERE BETTER MOISTURE RESIDES. LESS CLOUDS IN THE
NORTHERN MIDLANDS AND CSRA MAY ALLOW FOR SLIGHTLY WARMER
TEMPERATURES THERE WITH HIGHS REACHING THE UPPER 80S IN THE CSRA
WHILE THE NORTHERN MIDLANDS REACH THE MID 80S AND CENTRAL MIDLANDS
TOP OUT IN THE LOWER TO MID 80S. SEVERE THREAT SEEMS LOW BUT COULD
NOT RULE OUT A STRONG THUNDERSTORM FROM DEVELOPING.

LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF
DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS
MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES
A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE NAM AND GFS SHOW THE H5 RIDGE SHIFTING EASTWARD AND OVER THE
FORECAST AREA MONDAY AND MONDAY NIGHT. THE MODELS DISPLAY HIGH
MOISTURE ESPECIALLY IN THE SOUTHWEST PART. BOTH MODELS INDICATE
WEAK ISENTROPIC LIFT. THE PATTERN SUPPORTS A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS. THERE IS UNCERTAINTY WITH THE HIGH
TEMPERATURE FORECAST. THE UPPER RIDGING SUPPORTS THE WARMER
GUIDANCE BUT THERE SHOULD ALSO BE CONSIDERABLE CLOUDINESS. WE
LEANED TOWARD THE WARMER HIGH TEMPERATURE GUIDANCE BECAUSE OF
CONSISTENCY. THE LOW TEMPERATURE GUIDANCE WAS CLOSE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF SHOW CONTINUED HIGH MOISTURE TUESDAY WITH A LEE-
SIDE TROUGH. THE MODELS INDICATE A BACKDOOR COLD FRONT WEDNESDAY
OR THURSDAY. THE ECMWF IS SLOWER WITH THE TIMING. THE MODELS
DISPLAY CONTINUED HIGH MOISTURE FRIDAY WITH THE FRONT NEAR THE
AREA. THE GFS INDICATES MORE DRYING SATURDAY COMPARED TO THE
ECMWF. THE GFS...ECMWF...AND EKD MOS DISPLAY CHANCE POPS THROUGH
THE PERIOD WITH TEMPERATURES NEAR CLIMATOLOGY.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST
PERIOD.

SURFACE FRONT STALLED NEAR THE CSRA. RADAR CURRENTLY INDICATING
ISOLATED SHOWERS OVER PORTIONS OF THE CENTRAL MIDLANDS. EXPECT
STALLED FRONT TO REMAIN NEAR THE CSRA TODAY. WITH DAYTIME
HEATING...SHOWERS/POSSIBLE STORMS MAY DEVELOP DURING THE LATE
AFTERNOON INTO THE EARLY EVENING. CONFIDENCE LOW AT THIS TIME AS
WHETHER OR NOT ANY PRECIPITATION WILL AFFECT THE TAF SITES LATER
TODAY...BUT WILL MENTION VCSH AT AGS/DNL FROM LATE AFTERNOON INTO
THE EARLY EVENING DUE TO PROXIMITY OF THE STALLED FRONT. FOG
DEVELOPMENT NOT EXPECTED THIS MORNING DUE TO CLOUD COVER.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 25, 6:47 AM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT SUN MAY 25 2014

SCZ015-016-020>022-027>029-031-036>038-041-261100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025-026-030-035-261100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 25, 1:58 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN MAY 25 2014

GAZ040-064-SCZ018-251900-
COLUMBIA-LINCOLN-MCCORMICK-
158 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA
AND MCCORMICK COUNTIES THROUGH 300 PM EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER COLUMBIA COUNTY...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CLARKS HILL.

WIND GUSTS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3378 8229 3370 8217 3369 8216 3368 8214
      3368 8215 3365 8211 3363 8210 3360 8212
      3358 8208 3345 8229 3358 8242 3359 8241
      3363 8244
TIME...MOT...LOC 1755Z 226DEG 11KT 3362 8229

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:58 PM EDTSpecial Weather StatementCAEBarnwell47 min
May 25, 3:00 PM EDTSevere Thunderstorm WarningCAEAiken45 min
May 25, 3:51 PM EDTSevere Thunderstorm WarningCAEAiken39 min
May 25, 4:07 PM EDTSpecial Weather StatementCAEBarnwell23 min
May 25, 4:12 PM EDTSevere Thunderstorm WarningCAEBarnwell33 min
May 25, 6:45 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 25, 7:34 PM EDTSpecial Weather StatementCAENewberry56 min
May 25, 1:58 PM EDTSpecial Weather StatementCAEColumbia62 min
May 25, 3:43 PM EDTSpecial Weather StatementCAERichmond32 min
May 25, 4:17 PM EDTSevere Thunderstorm WarningCAEBurke43 min
May 25, 4:58 PM EDTSevere Thunderstorm WarningCAEBurke32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.